Up-Titration of Glatiramer Acetate Reduces Atypical Post-Injection Reactions in MS

Share this content:
Initial up-titration of glatiramer acetate may reduce the frequency of atypical post-injection reactions.
Initial up-titration of glatiramer acetate may reduce the frequency of atypical post-injection reactions.

According to a study published in CNS Drugs, patients with multiple sclerosis who tolerate treatment with glatiramer acetate 20 mg/day may experience reduced frequency of post-injection reactions when titrated to glatiramer acetate 40 mg 3 times a week, thereby improving patient adherence and treatment efficacy.

This prospective study sought to characterize atypical post-injection reactions in patients with multiple sclerosis who received a titrated dose of Glatiramer acetate 40 mg 3 times a week. Study data was prospectively collected from two multiple sclerosis centers (in Italy and Switzerland) and included patients with relapsing-remitting multiple sclerosis who received either glatiramer acetate 20 mg/day (n=97) or glatiramer acetate 40 mg 3 times a week (n=173) between January and May 2017. The study administered a questionnaire to record the frequency, duration, severity, and type of post-injection reactions experienced by the participants. Atypical post-injection reactions included shivering/fever, nausea/vomiting, diarrhea, and abdominal cramps; typical reactions included palpitations, labored breathing, rapid heart rate, throat constriction, and rash.

Of the 173 participants receiving glatiramer acetate treatments of 40 mg 3 times a week, 46 patients experienced post-injection reactions: 38 had atypical reactions, 14 of which had both atypical and typical reactions, and 26 had recurrent atypical reactions. Average onset of atypical reactions was significantly slower than typical post-injection reactions (30 minutes after injection vs 1 minute), and usually lasted longer (120 minutes vs 6 minutes). A sub-group of patients who were previously exposed to glatiramer acetate 20 mg/day were associated with a lower risk of atypical post-injection reactions; however, if they had any typical post-injection reactions with glatiramer acetate 20 mg/day, they had a higher risk of experiencing atypical reactions with glatiramer acetate 40 mg 3 times a week. 

Limitations included the observational nature of the study design and lack of a placebo-controlled group. Different follow-up times and the subjective reporting of investigated symptoms may have posed additional limitations.

While delayed post-injection reactions such as fever/shivering and gastrointestinal symptoms were experienced by a significant proportion of participants receiving glatiramer acetate 40 mg, these atypical reactions were also notable among patients who received glatiramer acetate 20 mg/day, according to previous placebo-controlled trials. Researchers indicate that for patients who tolerate glatiramer acetate, an initial up-titration may reduce the frequency of post-injection reactions and improve adherence.

Reference

Zecca C, Bellavia G, Brambilla L, et al. Atypical post-injection reactions with delayed onset following Glatiramer acetate 40 mg: Need for titration? [published online June 12, 2018]. CNS Drugs. doi: 10.1007/s40263-018-0529-1

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters



CME Focus